- This topic is empty.
February 7, 2013 at 2:51 pm #21005
Hello, this is my first post. My son started Ipi in August. After the third treatment a brain tumour was found and Ipi was suspended while the brain tumour was surgically removed the third week of November. He then had his fourth and final Ipi just before Christmas. Two more tumours were detected on CT scan in December both in his skin. One at the back of his neck seemed to grow quickly but may have now stopped but is giving him some discomfort. On Christmas Day my son was in severe pain from what seemed to be classic sciatica. He was unable to get the pain under control and,fearing the cancer may have spread to his bones, his oncologist ordered a full spine MRI. Nothing abnormal was apparent. He is still in considerable pain and a lump has appeared on the side of his hip. He is having acupuncture and massage. Some days it seems much better then he regresses.
My worry is that the Ipi hasn’t worked but may have boosted his existing tumours and/or produced new ones. There’s a grey area about how long the interval is because of the delay three-quarters of the way through his Ipi course to deal with the brain met. Has anyone else suffered this severe sciatica type pain after/during treatment? I’m concerned that something is pressing on his sciatic nerve (?tumour). Any experiences would be helpful.February 7, 2013 at 4:16 pm #59024
As we saw in the webinar yesterday, IPI can take a few months to illicit a response and PD1 is a bit quicker. But the sciatica may be from the extreme emotional stress your son is under (all of us can be) and stress can make us clench muscles and press on nerves. Massage is a good idea as well as perhaps muscle relaxers (anti anxiety meds) and especially mindful meditation (many programs on the internet). I would continue to discuss with your doctor as to the cause as pain wears us down! I would definitely be planning for another therapy too as most patients have a plan B..let us know how things are going.February 7, 2013 at 5:07 pm #59025 Thank you Catherine. He takes Gabepentin (?sp), diazepam and several painkillers. He thought it was improving but the last couple of days have been really bad. It’s difficult not to think the worst. I will try and watch webinar this evening.February 7, 2013 at 8:46 pm #59026 That garbapentin stuff is nasty! My husband had severe sciatica and they gave him that and several other muscle relaxants. What helped him most was physical therapy and mental health counseling to work out his stress and anxiety. Perhaps you can try that in addition. I think steroids too are helpful, but may not be allowed during IPI. Tramadol is also a non-narcotic pain reliever that could help. I would seek some outside help on this and not assume it is melanoma, but perhaps the knowing/mental stress of having it.February 7, 2013 at 9:35 pm #59027rochelleParticipant I have been treated with ipi and my lesions (all sub-q) have gotten larger, very red and painful and then within a week they disappear. My oncologist calls this an ipi flare and is very common. Now when I have a lesion that’s painful I know my immune system is still doing its job.
MarthaFebruary 8, 2013 at 11:23 am #59028buffcodyParticipant
My own situation may be totally different from your son’s and probably is. I have been dealing with considerable pain that had been described as sciatica like. I worked with a sports medicine doctor and received physical therapy but to little or no avail. It was also suspected it might be metastisis causing the problem and I, too, got a back MRI with no evidence of any cancer. Very frustrating. On my last PET scan, in addition to a small tumor in my left buttock, which did not seem to be causing all the pain which was located on my left hip and leg, my right hip lit up in a way that suggested bursitis of the hip. I trotted back to the sports medicine doctor and received a cortisone injection. Voila! Pain pretty much all gone. I hope you are seeing a sports medicine or othopaedic doctor in addition to the oncologist. Oncs don’t know everything!!February 8, 2013 at 12:55 pm #59029PatWParticipant I have heard stories like Buffcody’s several times– a patient is suffering from something that could be a rare side effect of the melanoma treatment and it turns out to be a different medical problem entirely (bursitis, gall stones, cardiac trouble, etc). It must be extremely confusing, frustrating, and worrying for both the patient and the doctors! I have no advice to give except to keep agitating to get a definitive diagnosis. Sometimes the problem turns out to be something that can be fixed rather easily.February 8, 2013 at 1:30 pm #59030 That is very interesting about the bursitis. The problem is that the new tumour which is troubling my son isn’t disappearing, hence my doubts about his response. He is due to have a scan at the end of the month but sees his oncologist before then so maybe this will be brought forward. He does have access to a physio. Maybe I should suggest he speaks to his doctor as well. This is so helpful, especially being “the other side of the pond”. Thanks everyoneFebruary 8, 2013 at 5:03 pm #59031 Physical therapy may be very helpful to him and help resolve the pain. I hope so! Keep in touch and let us know how things are going.February 9, 2013 at 11:22 am #59032buffcodyParticipant Just reread my own earlier post and realized that I had said the PET showed bursitis of my RIGHT hip. No, it was the LEFT hip where the pain was.
- The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.